California, 2017

Heavy Rain in California, February 15 to 16, 2017

February 15 to 16, 2017 · NWS EKA · 5 events in 2 counties and zones

Heavy rain spread over Northwest California from February 15th into the 16th causing more landslides and minor flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Heavy rain spread over Northwest California from February 15th into the 16th causing more landslides and minor flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Feb 15, 4:17 AM PST, 8 hours 43 minutes earlier.

Area forecast discussion, Feb 15, 4:17 AM PST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
417 AM PST Wed Feb 15 2017

.SYNOPSIS...An upper disturbance is forecast to move east across
the northeastern Pacific Today and Thursday. This will cause a
surface front to accelerate toward northwestern California, which
will aid in the development of locally heavy rain and gusty winds
during Wednesday night. Additional systems will continue to bring
periods of rain through early next week.

&&

.DISCUSSION...Water vapor shows a robust frontal boundary well off
the coast this morning. The blend total precipitable water sat
image shows a strong moisture stream currently off the coast. A
few lights showers were reported last evening. South winds have
been increasing in Del Norte county and over the higher
elevations. These winds have produced drying and warming air in
downsloping areas such as Eureka. Temperatures at the office have
been around 60 to 65 for much of the night.

Today the models are indicating a few light showers is all that we
will see through mid-afternoon. These showers may be bit higher in
upslope areas due to the windy conditions. Winds will increase
through the day as the front approaches. Mid to late afternoon
heavier rain is expected to start in Del Norte county. This heavy
rain will quickly spread south across the area through the late
afternoon and evening. The HRRR modeled reflectivity is showing
some stronger storms along the leading edge of the front. The
strong winds and ample moisture will create a significant amount
of moisture flux into the area. This will create high rain rates
for a period of 4 to 6 hours as the front passes through the area.
Rainfall totals of 1 to 3 inches are expected. There will likely
be some small stream and urban area flooding as it moves through
in Humboldt and Del Norte county, however river flooding is not
expected due to its fast moving nature. Winds are expected to peak
just ahead of the front. Gusts to 60 mph are possible over the
hills of Humboldt and Del Norte county with gusts to 55 mph on the
Del Norte coast. The Humboldt and Mendocino county coasts are
expected to see gusts to 40 mph. Interior Mendocino county and
Trinity county will likely see gusts to 40 mph over the ridges
with lighter winds in the interior valleys. A wind advisory is out
for the Humboldt and Del Norte county coast and inland areas
above 1500 feet.

Early Thursday the upper level trough will move over the area
bringing showers. The NAM and the GFS are both showing areas with
nearly 300 j/kg of surface cape and lapse rates over 7 deg C/KM
north of Mendocino county. This should be enough to get a
thunderstorm or two in the heavier showers, therefore have added
them to the forecast. Small hail is possible with the heavier
showers, but it does not looks cold enough for significant
accumulation of hail on roadways.

Thursday night there will be some lingering showers around, but
any rainfall amounts will be light. Friday a cut off upper level
is forecast to move to the southeast off the coast. Current model
runs show it passing most of california off the coast. This will
bring some rain on Friday to mainly Mendocino county.

Friday night and saturday there is expected to be a few lingering
showers around with otherwise dry conditions. Sunday a weak system
brings some light rain to areas in the north. Sunday night and
Monday a stronger and wetter system is expected. Models have come
in warmer and wetter with this system so have raised snow levels
and increased pops. There is yet another system forecast for
Tuesday. MKK

&&

.AVIATION...Light rain will begin to impact northwestern
California through the morning hours but should remain light
enough to keep VFR conditions. South winds will increase through
the day, particularly along the coast and on exposed ridges, as
the front shifts closer. Winds will be the strongest late this
afternoon through the early evening with coastal areas seeing
possible gusts to 40 kt. Gusts will be stronger above 1500 feet.
Along with the strong winds will come heavy rain rates that will
obscure visibility this evening. Expect MVFR and periodic IFR with
heavier rain rates. Winds will remain gusty tonight behind the
front with convective thunderstorms possible Thursday morning.
/kml

&&

.MARINE...The marine environment will deteriorate as an
approaching storm system brings strong southerly gales and storm
force winds to the coastal waters today. The strongest winds will
be across the northern outer waters this afternoon/evening,
however, more isolated gusts near 50 kt will be possible
elsewhere. As a result of the marginal nature of these stronger
gusts, the storm watch was upgraded to gale warnings for the
northern inner and the southern waters. The seas state will be
crummy as well with steep waves building in response to the winds
and a long period swell propagating the waters. Winds will be
strongest with the frontal passage this evening. Winds should then
quickly decrease behind the front early Thursday morning and seas
will gradually settle through the remainder of the work week.
/kml

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 4 PM this afternoon to 10 PM PST this evening
     for CAZ101-103.

     Wind Advisory from noon today to 10 PM PST this evening for
     CAZ102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until noon PST today for PZZ450.

     Gale Warning from noon today to 3 AM PST Thursday for PZZ450.

     Storm Warning from noon today to 9 PM PST this evening for
     PZZ470.

     Gale Warning until noon PST today for PZZ470.

     Small Craft Advisory from 9 AM this morning to 3 PM PST this
     afternoon for PZZ455.

     Gale Warning from 3 PM this afternoon to 3 AM PST Thursday for
     PZZ455.

     Small Craft Advisory until 9 AM PST this morning for PZZ475.

     Gale Warning from 9 AM this morning to 3 AM PST Thursday
     for PZZ475.&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 15, 4:33 AM PST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
433 AM PST Wed Feb 15 2017

CAZ109>113-161245-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
433 AM PST Wed Feb 15 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Gusty winds and heavy rain is expected late this afternoon and
evening. Wind gusts to 40 mph are possible. The heavy rain may cause
urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-103-161245-
Coastal Del Norte-Northern Humboldt Coast-
433 AM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST
THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.

Gusty winds and heavy rain is expected late this afternoon and
evening. Wind gusts to 50 mph are possible. The heavy rain may cause
urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance for thunderstorms and small hail on
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>106-161245-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
433 AM PST Wed Feb 15 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory IS CURRENTLY IN EFFECT.

Gusty winds and heavy rain is expected late this afternoon and
evening. Wind gusts to 60 mph are possible. The heavy rain may cause
urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance for thunderstorms on Thursday. Snow levels
will fall to around 3500 late Thursday with 2 to 4 inches of snow
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-161245-
Northern Trinity-Southern Trinity-
433 AM PST Wed Feb 15 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Gusty winds and heavy rain is expected late this afternoon and
evening. Wind gusts to 40 mph are possible. The heavy rain may cause
urban and small stream flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance for thunderstorms on Thursday. Snow levels
will fall to around 4500 late Thursday with 2 to 4 inches of snow
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Del Norte

When
February 15, 1:00 PM PST to February 16, 7:00 AM PST
Where
Del Norte County, 6.45 mi SE of Crescent City
Property damage
$600,000
Reported by
Department of Highways
Coordinates
41.683, -124.113

Culvert failures between mile post 20 and 28 along Highway 101.

Heavy Rain, Mendocino

When
February 15, 1:00 PM PST to February 16, 7:00 AM PST
Where
Mendocino County, 1.11 mi NNE of Caspar
Property damage
$1.3 million
Reported by
Department of Highways
Coordinates
39.384, -123.810

Culvert failure and sink along Highway 1 from mile post 34 to 38.

Heavy Rain, Mendocino

When
February 15, 1:00 PM PST to February 16, 7:00 AM PST
Where
Mendocino County, 0.39 mi NW of Cummings
Property damage
$6.0 million
Reported by
Department of Highways
Coordinates
39.834, -123.635

Slipout of off ramp from Highway 101 to 271 near Highway 101 mile post 84. Additional landslide covering route 271 between mile post 0 and 4.

Heavy Rain, Mendocino

When
February 15, 1:00 PM PST to February 16, 7:00 AM PST
Where
Mendocino County, 3.64 mi SSE of Piercy
Property damage
$1.2 million
Reported by
Department of Highways
Coordinates
39.933, -123.769

Rock slide onto Highway 101 near mile post 97 requiring the installation of a permanent large rock fence.

Heavy Rain, Del Norte

When
February 15, 1:00 PM PST to February 16, 7:00 AM PST
Where
Del Norte County, 4.44 mi NNW of Klamath Afs
Property damage
$6.0 million
Reported by
Department of Highways
Coordinates
41.629, -124.113

Last Chance Grade accelerated pavement failure along Highway 101 near mile post 14.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682312, 682313, 682314, 682315, 682319.